Challenges in Diagnosis, Management, and Treatment of Allopurinol-Induced DRESS Syndrome: Case Report and Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

We describe the presentation, diagnosis, management, and treatment of a 62-year-old woman with a medical history of gout who presented with a maculopapular rash, facial and tongue edema. Her initial presentation, coupled with a history of recent allopurinol use for systematic relief, led to the diagnosis of allopurinol-induced drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, further confirmed by the RegiSCAR scoring criteria including a skin biopsy. The patient was initially treated conservatively but required systemic corticosteroid therapy as she developed severe multi-organ dysfunction. This article will highlight the challenges involved in diagnosing DRESS syndrome from other adverse cutaneous drug reactions, delayed systemic complications, and the need for evidence-based treatment modalities and regimens using the most recent published literature and analysis of case reports. Among treatment modalities, pulsed parenteral steroids show promise in a few case reports. We also discuss the newer alternative gout therapies since the mainstay of gout treatment, allopurinol, is potentially associated with morbidity and mortality risks as manifested in our patient with DRESS.

Related Topics

    loading  Loading Related Articles